Antiemetic therapy options for chemotherapy-induced nausea and vomiting in breast cancer patients
Publication in refereed journal


Times Cited
Altmetrics Information
.

Other information
AbstractChemotherapy-induced nausea and vomiting (CINV) continues to be one of the most distressing side effects of chemotherapy in breast cancer patients, which can result in poor compliance to therapy that may, in turn, affect overall survival. The extent of CINV is dependent on the emetogenic potential of the individual cytotoxic agents or regimens employed as well as certain patient factors. Advances in our understanding in the pathophysiology of CINV and the identification of risk factors have enabled the utilization of appropriate antiemetic regimens to improve the control of CINV. Most of the chemotherapy regimens used in this patient population are considered to be moderately emetogenic; 60%–90% of chemotherapeutic regimens used in breast cancer patients cause nausea and vomiting, amongst which regimens doxorubicin-cyclophosphamide (AC) combination is commonly regarded as of relatively higher emetogenicity. Currently, corticosteroids, 5-hydroxytryptamine 3 (5-HT3) receptor antagonists, and neurokinin 1 (NK-1) receptor antagonists are the three classes of antiemetic agents with the highest therapeutic index, which have been supported by data from large-scale randomized clinical trials. Treatment guidelines enable physicians to integrate the latest research data into their clinical practices. This review focuses on the three classes of antiemetic therapy options for CINV in breast cancer patients, as well as their safety and tolerability profiles. Recommendations from major guidelines/consensus including from the Multinational Association for Supportive Care in Cancer/European Society of Medical Oncology (MASCC/ESMO), the American Society of Clinical Oncology (ASCO), and the US National Comprehensive Cancer Network (NCCN), are also discussed. With the correct use of antiemetic regimens, chemotherapy-induced vomiting could be prevented in the majority of patients. However, chemotherapy-induced nausea remains an important symptom and a challenge for physicians to manage.
All Author(s) ListChan V.T.C., Yeo W.
Journal nameBreast Cancer: Targets and Therapy
Year2011
Month11
Day11
Volume Number3
PublisherDove Medical Press Ltd
Place of PublicationNew Zealand
Pages151 - 160
ISSN1179-1314
LanguagesEnglish-United Kingdom
Keywords5-HT3 antogonist, Cytotoxics, NK-1 antagonist

Last updated on 2020-25-11 at 00:52